MKSAP: 60-year-old woman with gastroparesis

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 60-year-old woman is evaluated during a routine follow-up appointment. She has gastroparesis associated with long-standing type 2 diabetes mellitus. Improved blood sugar control and efforts to eat small, frequent meals did not result in symptom improvement. In addition to these interventions, metoclopramide was started 6 months ago, after which her nausea and periodic vomiting resolved. However, she has had some restlessness at night with the urge to repeatedly cross and uncross her legs. Several weeks ago she developed a tremor in her right hand. In addition to metoclopramide, her medications are glyburide and metformin.

On physical examination, blood pressure is 125/65 mm Hg and pulse rate is 75/min. Other vital signs are normal. Tremor is noted in the lower lip and resting tremor is seen in the right hand.

In addition to dietary modification and blood glucose control, which of the following is the most appropriate management?

A. Decrease in the metoclopramide dosage
B. Discontinue metoclopramide and begin promethazine
C. Gastric pacemaker placement
D. Pyloric botulinum toxin injection

MKSAP Answer and Critique

The correct answer is B. Discontinue metoclopramide and begin promethazine.

The most appropriate management is to discontinue metoclopramide and begin promethazine. Replacing the metoclopramide with a scheduled antiemetic is the safest and most cost-effective next step in management. The initial treatment of diabetic gastroparesis should include a dietary management plan consisting of frequent small-volume meals that are low in fat and soluble fiber. Equally important is tight glycemic control because acute hyperglycemia can impair gastric emptying, often resulting in nausea, vomiting, and abdominal pain. When these initial treatment modalities are ineffective, the use of the prokinetic agent metoclopramide is indicated. Metoclopramide is the only drug approved by the FDA for the treatment of gastroparesis. Metoclopramide crosses the blood-brain barrier and potentially causes side effects such as hyperprolactinemia, galactorrhea, and a variety of neurologic symptoms such as tardive dyskinesia. The risks of neurologic side effects are increased with chronic therapy (greater than 3 months) and with use in the elderly and in women. Drug-induced movement disorders are the most concerning neurologic symptoms. Patients taking metoclopramide should receive counseling about these potential adverse effects and should notify the prescriber immediately if these symptoms develop. Symptoms are likely to progress in severity and may become permanent with continued therapy. Although metoclopramide was effective at relieving this patient’s gastroparesis symptoms, her neurologic symptoms mandate its prompt discontinuation. Simply decreasing the dose of metoclopramide is unlikely to resolve the neurologic symptoms. Although antiemetic therapy will not improve gastric emptying, it can be very effective for symptoms of nausea and vomiting.

Gastric electrical stimulation with a gastric pacemaker may be considered for compassionate treatment in patients with refractory symptoms of nausea and vomiting in whom all other forms of more conservative therapy have failed.

Given the lack of superiority to placebo in randomized clinical trials, intrapyloric injection of botulinum toxin cannot be recommended for patients with gastroparesis.

Key Point

  • Metoclopramide is the only drug approved by the FDA for the treatment of gastroparesis; however, metoclopramide is associated with side effects such as hyperprolactinemia, galactorrhea, and tardive dyskinesia that require discontinuation of the drug.

This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 17 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Leave a Comment

Most Popular

Join 141,000+ subscribers

Get the best of KevinMD in your inbox

Sign me up! It's free. 
close-link
✓ Join 141,000+ subscribers 
✓ Get KevinMD's 5 most popular stories
Subscribe. It's free.
close-image